Share this Article
Eng CW, Venkatesh SK
Correspondence: Dr Sudhakar K Venkatesh, firstname.lastname@example.org
Multiple visceral arterial mycotic aneurysms are very uncommon. We present a case of a 51-year-old male intravenous drug abuser who initially presented with intracranial haemorrhage secondary to a ruptured intracranial mycotic aneurysm. The haematoma was surgically evacuated. The postoperative recovery period was complicated by distension of the abdomen and a drop in the haematocrit and haemoglobin levels. Computed tomography of the abdomen demonstrated mycotic aneurysms in the spleen and right kidney. The splenic aneurysm had ruptured, resulting in haemoperitoneum. The aneurysm was successfully treated with embolisation, and the multiple renal artery aneurysms were managed with antibiotics and clinical follow-up. During the two-year follow-up period, no further episodes of bleeding were encountered. Intravenous drug abuse is associated with a high risk of infective endocarditis and the development of mycotic aneurysms, which can rupture and result in life-threatening bleeding. Multiple visceral mycotic aneurysms can be managed with a combination of endovascular treatment and antibiotic therapy.
Keywords: embolisation, intravenous drug abuse, mycotic aneurysm, renal, splenic
Singapore Med J 2010; 51(10): 824-830